Document Type : Review Article
Department of Pharmacology and Therapeutics, Faculty of Basic Medical Sciences, College of Medicine, University of Ibadan, Nigeria
Department of Pediatrics, Faculty of Clinical Sciences, College of Medicine, University of Ibadan, Nigeria
Introduction: Amodiaquine is a partner drug in the artemisinin-based combination therapy artesunate-amodiaquine. Reports of the adverse drug reaction known as amodiaquine-associated asthenia are scarce, and this adverse reaction needs to be investigated in detail. This article presents and reviews a case of amodiaquine-associated asthenia. A literature search for the characteristics of this adverse reaction highlighted gaps in the literature.
Methods: A case of probable amodiaquine asthenia was described and discussed under the sub-headings of epidemiology, clinical features, laboratory features, aetiopathogenesis, and management. A literature search limited to Medline Health Databases (Medline and PubMed Central, PMC) using the search terms and was conducted on 10 March 2015. Retrieved literature on the subject was closely scrutinized for relevant details of adverse drug reactions to amodiaquine when used in the management or prophylaxis of malaria. Cited literature within retrieved manuscripts was examined manually for other relevant literature. Papers retrieved from the search were used to describe the existing knowledge and gaps in it of the adverse drug reaction under sub-categories of incidence, clinical features, laboratory features, aetiopathogenesis, and management.
Results: Thirty-nine manuscripts were retrieved; 20 had content relevant to the objectives of this review. The frequency of amodiaquine-associated asthenia in different populations ranged from 12–36%. There is a paucity of reports, and no detailed study of this adverse reaction has been published in popular English medical literature.
Conclusion: With the use of amodiaquine as a partner drug in antimalarial combination therapies being scaled up, well-structured studies are needed on adverse reactions to amodiaquine and to investigate amodiaquine-associated asthenia. In addition, approaches to elucidating this adverse reaction more effectively in children need to be developed.